Question of the Week # 80, 81

Q80) A 55 y/o male with history of lung cancer recently had a porta cath placed in the SVC. However, one week later he presents to your office with increasing swelling of this face, neck and upper extremities and increasing jugulovenos distension. You diagnose SVC syndrome and your suspicion is confirmed by an SVC venogram. You send the patient to interventional radiologist for SVC dilatation. In the radiology OR patient suddenly becomes unresponsive and hypotensive. His heart rate was 140 and B.P 78/40. He responds well to IV fluids but tachycardia persists. He is then transferred to ICU. You pay him a visit in the ICU and examine him. At the time of your exam he suddenly becomes unresponsive again and his blood pressure drops to 80/40. You restart IV fluids. Chest is clear to auscultation. Heart sounds are audible and normal. He has increased JVD but wife reports he has had this for past one week. The EKG is shown.

Any clue to Etiology of Shock on this EKG?

 

The most important test that will best help you in diagnosis:

A) 2D ECHO

B) Cardiac enzymes

C) Chest X-ray

D) Electrocardiogram

E) Blood cultures

Q81) Next Step in management  of this patient :

A) Tube thoracostomy

B) Pericardiocentesis

C) Intraaortic balloon counterpulsation

D) Percutaneous transluminal coronary angioplasty

E) IV Antibiotics

Question of the Week # 79

79) A 38-year old female on birth control pills, has suddenly become extremely short of breath.  Someone has seen her collapse and called 911.  She was diaphoretic and complained of severe chest pain before she collapsed.  She is now in the ER/ED and you have been asked to evaluate her. Her old records show that she is a cocaine abuser and was admitted for subarachnoid hemorrhage 6 weeks ago from which she completely recovered. Clinical findings revealed Vitals : B.P 65/ palpable, R.R 45. Pulse 140, Tm: 99.2 F. Chest exam revealed decreased breath sounds in right lower lobe and distant heart sounds. Pulse oximetry revealed 88%. EKG showed sinus tachycardia with a q wave and T wave inversion in lead III. 2D echo showed global hypokinesis of the Right Ventricle and  pulmonary hypertension. You started her on Intravenos fluids and her blood pressure has slightly improved to 66/30. Your next step in management ?

       A) Transfer to cath lab and notify the interventional cardiologist stat

       B) Intra aortic balloon counterpulsation

       C) Thrombolytic therapy

       D) Surgical Embolectomy and Inferior vena cava filter

       E) Obtain cardiothoracic surgery consult for subxiphoid window

Question of the Week # 76, 77, 78

76) A 65 year-old man with history of recently diagnosed metastatic colon cancer being treated with chemotherapy is admitted to the hospital with constipation and vomiting. His colon cancer was diagnosed by colonoscopy 2 months ago when he presented with massive GI bleeding. At this admission, patient is diagnosed with bowel obstruction secondary to descending colon cancer and underwent a palliative left hemicolectomy to provide symptomatic relief. He has no occult or gross GI bleeding at this time. On the sixth post-operative day, you are called by the nurse because the patient’s blood pressure is 80/40. His heart rate is 82, respiratory rate 24 and temperature of 100.6. The patient is given Normal saline bolus. A CXR is normal. EKG reveals a prominent S wave in lead I, a Q wave and inverted T wave in lead III. Of note, a pre-operative EKG was completely normal. First set of cardiac enzymes are negative. A bedside 2D echo reveals global hypokinesis of the right ventricle. A repeat blood pressure obtained after normal saline bolus is still low at 70/40. The most likely etiology of the shock in this patient is :

A) Hypovolemia
B) Septic shock
C) Acute myocardial infarction leading to cardiogenic shock
D) Acute pulmonary embolism
E) Tension Pneumothorax

77) Most important next step in treating this patient’s shock?

A) Continued fluid boluses
B) Antibiotics and pressor support with dopamine
C) Intra-aortic balloon counter-pulsation followed by urgent cardiac catheterization.
D) Anticoagulation with heparin
E) Tissue plasminogen activator ( tpA)
F) Embolectomy
G) Chest tube placement.
H) Inferior vena cava filter

78) The patient was appropriately treated. The discharge recommendations should include :
A) Inferior venacava filter
B) Life-long low-molecular weight heparin
C) Life-long coumadin
D) Hypercoagulability testing
E) Compression stockings

%d bloggers like this: